Please login (Members) to view content or
(Nonmembers) this article.
0
No votes yet
Advanced Practice

Pegaspargase: Two Pediatric Case Studies of Delayed Urticaria Preceding Anaphylactic Reactions Postadministration

Kathleen R. Busack
CJON 2021, 25(5), 511-513 DOI: 10.1188/21.CJON.511-513

Pegaspargase, a chemotherapy drug known to improve survival outcomes in acute lymphoblastic leukemia, is associated with a risk for hypersensitivity reactions. At a children’s hospital in the midwestern United States, two patients developed unusual reactions consisting of disseminated urticaria about two weeks after their second dose of pegaspargase. Both patients then proceeded to have severe anaphylaxis with the third dose of pegaspargase. These cases highlight the importance of advanced practice nurses being alert for the occurrence of unusual and delayed reactions to chemotherapy administration.

AT A GLANCE

  • Pegaspargase is linked to hypersensitivity reaction risk; hypersensitivity reactions typically occur within a few minutes to hours of the infusion. 
  • Disseminated urticaria, appearing about two weeks after a second infusion of pegaspargase, preceded anaphylactic reactions to a third infusion in two patients with acute lymphoblastic leukemia. 
  • Advanced practice nurses should be alert for delayed and unusual reactions to pegaspargase and consider the risks of hypersensitivity reaction in all patients.

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or